Tennessee, 2012

Hail in Tennessee, November 3, 2012

November 3, 2012 · NWS MEG · 2 events in 1 county or zone

A cold front moved through the Mid-South during the afternoon hours of November 3rd. Showers and thunderstorms developed as the front approached Interstate 40 and interacted with an increasingly moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South during the afternoon hours of November 3rd. Showers and thunderstorms developed as the front approached Interstate 40 and interacted with an increasingly moist and unstable airmass. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 3, 1:54 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Nov 3, 1:54 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT SAT NOV 3 2012

.DISCUSSION...19Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE
ACROSS FAR NORTHWEST TENNESSEE AND WESTERN KENTUCKY WITH A
TRAILING COLD FRONT EXTENDING BACK INTO NORTHEAST ARKANSAS. AS OF
2 PM CDT...MOSTLY SUNNY SKIES ARE PREVALENT WITH TEMPERATURES
RANGING FROM THE MIDDLE TO UPPER 70S BEHIND THE FRONT...AND UPPER
70S TO LOWER 80S ACROSS WEST TENNESSEE...NORTH MISSISSIPPI...AND
EAST ARKANSAS. SHOWER AND THUNDERSTORM CHANCES TONIGHT ALONG WITH
RAIN CHANCES MONDAY AND MONDAY NIGHT ARE THE MAIN FORECAST
CHALLENGES IN THIS AFTERNOON/S FORECAST.

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...SHORT TERM MODELS
REMAIN IN GOOD AGREEMENT WITH A WEAK COLD FRONT PASSING THROUGH
THE MID SOUTH TONIGHT. AS OF EARLY THIS AFTERNOON...A FEW
ISOLATED RAIN SHOWERS HAVE DEVELOPED NEAR THE MISSISSIPPI RIVER
ACROSS NORTHWEST TENNESSEE. BASED ON LATEST SHORT TERM
TRENDS...THINK OVERALL COVERAGE OF CONVECTIVE ACTIVITY WILL BE
PREDOMINANTLY ISOLATED AT BEST WITH THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS OCCURRING MAINLY ACROSS NORTH MISSISSIPPI THIS
EVENING. THE POTENTIAL FOR STRONG THUNDERSTORMS IS EXPECTED TO
REMAIN TOO LOW TO JUSTIFY MENTION AT THIS TIME...AND WILL REMOVE
MENTION FROM THE HAZARDOUS WEATHER OUTLOOK. A RIDGE OF HIGH
PRESSURE WILL BUILD BACK INTO THE MID SOUTH BEHIND THE COLD
FRONT...BRINGING RAIN FREE WEATHER AND COOLER TEMPERATURES WITH
HIGHS IN THE UPPER 50S NORTH TO THE LOWER 60S SOUTH ON SUNDAY.

WRF/GFS/ECMWF MODELS INDICATE AN OPEN WAVE LOW WILL DEVELOP IN THE
BASE OF AN UPPER LEVEL TROUGH AS IT ROTATES THROUGH THE LOWER
MISSISSIPPI VALLEY MONDAY AND MONDAY NIGHT. THIS WILL RESULT IN
A CHANCE FOR RAIN SHOWERS TO DEVELOP ACROSS MOST OF THE MID SOUTH
DURING THIS TIME PERIOD. RAINFALL AMOUNTS WITH THIS SYSTEM WILL BE
LIGHT WITH PERHAPS UP TO ONE TENTH OF AN INCH OF RAIN POSSIBLE IN
SPOTS.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG RANGE
MODELS CONTINUE TO INDICATE THE UPPER LEVEL TROUGH/OPEN WAVE LOW
EJECTING OUT OF THE LOWER MISSISSIPPI VALLEY ON TUESDAY AND
DEEPENING THROUGH THE PERIOD AS IT APPROACHES AND MOVES ALONG THE
EAST COAST. THIS WILL RESULT IN NORTHWEST FLOW ACROSS THE LOWER
MISSISSIPPI VALLEY FOR THE MIDDLE OF NEXT WEEK AND GRADUALLY
TRANSITIONING TO A BUILDING UPPER LEVEL RIDGE TOWARDS THE END OF
THE PERIOD. CONSEQUENTLY...ABOVE NORMAL TEMPERATURES ARE EXPECTED
TO RETURN BY NEXT WEEKEND.

CJC

&&

.AVIATION...
18Z TAFS

A SURFACE COLD FRONT EXTENDED ACROSS NORTHWEST AR THROUGH
SOUTHEAST MO AT 17Z. A POST FRONTAL VFR DECK AROUND FL050 WAS
NOTED OVER EASTERN MO...INTO SOUTHERN IL.

FRONT SHOULD PASS THROUGH MEM/MKL AROUND 00Z. MARGINAL INSTABILITY
WILL BE PRESENT FOR ISOLATED SHRA/TSRA ALONG AND JUST AHEAD OF THE
SOUTHWARD MOVING FRONT. HAVE CONTINUED THE BRIEF VCTS MENTION AT
MEM AND MKL FOR THE 18Z TAF. TUP WILL SEE LOW END SHRA CHANCES
TOWARD 02Z OR LATER...WITH ATMOSPHERIC INSTABILITY NOT LIKELY
SUFFICIENT FOR A VCTS INCLUSION AT THIS TIME.

NAM INDICATES A SLIGHT POTENTIAL FOR MVFR CIGS TOWARD SUNRISE
SUNDAY. HAVE KEPT MENTION TO SCT AT THIS TIME.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  48  61  42  59 /  40   0   0  30
MKL  43  58  37  57 /  30   0   0  30
JBR  42  58  38  56 /  10   0   0  40
TUP  49  64  40  62 /  40  20   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Nov 3, 4:03 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT SAT NOV 3 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-042215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
503 PM CDT SAT NOV 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF EASTERN ARKANSAS...SOUTHERN WEST TENNESSEE...AND FAR NORTHERN
MISSISSIPPI. THIS AREA INCLUDES THE MEMPHIS METROPOLITAN AREA. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL WITH A SECONDARY
THREAT FOR DAMAGING WINDS. THIS SEVERE WEATHER THREAT WILL
DIMINISH LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT HAIL OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Special weather statement, Nov 3, 3:52 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT SAT NOV 3 2012

TNZ052>054-090-091-032230-
CHESTER TN-HARDEMAN TN-HENDERSON TN-MCNAIRY TN-MADISON TN-
452 PM CDT SAT NOV 3 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTH CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF HENDERSON AT 452 PM CDT...
MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CHESTER...HARDEMAN...HENDERSON...MADISON AND MCNAIRY
COUNTIES...INCLUDING LOCATIONS NEAR CHICKASAW STATE FOREST...
CHICKASAW STATE PARK AND HENDERSON...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES PINE LAKE.

&&

LAT...LON 3526 8837 3541 8909 3556 8905 3554 8836
TIME...MOT...LOC 2152Z 269DEG 28KT 3548 8863
Local storm report, Nov 3, 3:53 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT SAT NOV 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             WHEATLEY                34.92N 91.11W
11/03/2012  E0.50 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

            DIME SIZED HAIL WAS REPORTED BY A SPOTTER IN WHEATLEY
            ARKANSAS.

0445 PM     HAIL             BEMIS                   35.58N 88.83W
11/03/2012  E0.50 INCH       MADISON            TN   CO-OP OBSERVER

            DIME SIZE HAIL HAS BEEN REPORTED IN BEMIS BY COOPERATIVE
            OBSERVER.

0448 PM     HAIL             WHEATLEY                34.92N 91.11W
11/03/2012  E0.88 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

            NICKEL SIZE HAIL HAS BEEN REPORTED BY A SPOTTER IN
            WHEATLEY.

0448 PM     HAIL             WHEATLEY                34.92N 91.11W
11/03/2012  E0.50 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY A SPOTTER IN WHEATLEY.

&&

JLH
Local storm report, Nov 3, 3:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT SAT NOV 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             PALESTINE               34.97N 90.90W
11/03/2012  E0.88 INCH       ST. FRANCIS        AR   PUBLIC

            NICKEL SIZE HAIL REPORTED ALONG COUNTY ROAD AND ROUTE 107
            IN PALESTINE.

&&

JLH
Special weather statement, Nov 3, 4:02 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT SAT NOV 3 2012

ARZ035-036-048-032230-
CRITTENDEN AR-CROSS AR-ST. FRANCIS AR-
502 PM CDT SAT NOV 3 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER JENNETTE AT 502 PM CDT...MOVING EAST AT
25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRITTENDEN...CROSS AND ST. FRANCIS COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3527 9027 3504 9028 3503 9030 3497 9066
      3520 9067
TIME...MOT...LOC 2202Z 267DEG 23KT 3518 9039
Local storm report, Nov 3, 4:07 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT SAT NOV 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             RALEIGH                 35.21N 89.91W
11/03/2012  E0.50 INCH       SHELBY             TN   PUBLIC

            PEA TO DIME SIZE HAIL PERSISTED FOR ABOUT 10 MINUTES NEAR
            THE RALEIGH SPRINGS MALL.

&&

JLH
Special weather statement, Nov 3, 4:10 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT SAT NOV 3 2012

TNZ053-090-091-032300-
CHESTER TN-HARDEMAN TN-MCNAIRY TN-
510 PM CDT SAT NOV 3 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  SOUTHWESTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  CENTRAL MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER BOLIVAR AT 511 PM CDT...MOVING EAST AT
30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CHESTER...HARDEMAN AND MCNAIRY COUNTIES...INCLUDING
LOCATIONS NEAR BOLIVAR...CHICKASAW STATE FOREST AND SELMER...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3507 8850 3513 8919 3543 8918 3531 8845
TIME...MOT...LOC 2211Z 271DEG 24KT 3527 8899

The radar

The Memphis radar (KNQA), 13 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shelby

When
November 3, 4:10 PM CST to 4:28 PM CST
Where
Shelby County, 2 mi N of Bartlett to 1.78 mi NE of Lenow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.229, -89.880

Quarter to Golfball size hail fell in a corridor from Bartlett to Lakeland.

Hail, Shelby

When
November 3, 4:35 PM CST to 4:40 PM CST
Where
Shelby County, 2.43 mi W of New South Memphis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.102, -90.123

Quarter size hail fell at Presidents Island.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421322, 421323.